Kansas, 2003

Hail and Damaging Winds in Kansas, August 11, 2003

August 11, 2003 · NWS ICT · 11 events in 5 counties and zones

7 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$220,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 8:15 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 10, 8:15 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN AUG 10 2003

SMALL CONVECTIVE COMPLEX CURRENTLY MOVING SOUTH OUT OF SWRN IA INTO
NWRN MO ON THE NOSE OF THE VORT MAX SPINNING ACROSS IA. CORFIDI
VECTORS TAKE THIS COMPLEX STRAIGHT S-SW INTO ERN KS AND WRN MO. AM A
LITTLE CONCERNED WITH THE COMPLEX HOLDING TOGETHER INTO SERN KS AS
BEST INSTABILITY IS OVER NERN KS WITH NO PROMINENT 850H LLJ FEEDING
MOISTURE INTO THE SYSTEM. LACK OF INSTABILITY IN SERN KS SUGGESTS
TSRA WILL WEAKEN AS THE NIGHT GOES ALONG.  MESOETA AND RUC DOING A
PRETTY GOOD JOB WITH THE QPF WITH THIS COMPLEX OVERSPREADING SERN KS
BY THE 09-12Z TIME FRAME.  SO GOING POPS FOR SERN KS LOOKS FINE EVEN
WITH THE UNCERTAINTIES. WILL TRIM BACK POPS IN CEN KS TO A SLGT CHC
AS COMPLEX AND POPS CHCS LOOKS TO STAY EAST OF THIS AREA.

KETCHAM

------------------------------------------------------------------
309 PM CDT SUN AUG 10 2003

A WEAK SHORTWAVE AND LIFT AT H7 WILL DROP SSW TONIGHT ACROSS THE CWA
TO HELP IN CREATING A CHANCE FOR MORE THUNDERSHOWERS.  THE BETTER
CHANCES WILL BE ACROSS SE KANSAS, HOWEVER, SLIGHT CHANCE WILL BE
CARRIED TO THE WEST OF A SALINA TO WICHITA LINE.  THEN IT LOOKS AS
THOUGH A CHANCE FOR THE REOCCURRING PESKY SHOWERS WILL PREVAIL
THROUGH MONDAY EAST OF THE FLINT HILLS.  TOKEN 30 POPS WILL BE
FORECASTED.  CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE CWA
ON WEDNESDAY.  MY CONFIDENCE IS PRETTY LOW THAT THIS WILL OCCUR WITH
SPORADIC SHORTWAVE MOVEMENT AND CURRENT MODEL HANDLING.
TEMPERATURES THROUGH THE PERIOD SHOULD NOT FLUCTUATE MUCH AS
READINGS WILL LINGER AROUND 90 DEGREES.

EXTENDED...
GFS SETS UP A WEAK BOUNDARY ON THE LEE SIDE OF THE ROCKIES AND
MOVES IT ACROSS THE FORECAST AREA FRIDAY NIGHT AND EARLY SATURDAY.
ENOUGH LIFT IS ASSOCIATED WITH AN ACCOMPANYING SHORTWAVE.  THIS WILL
BE ENOUGH TO INTRODUCE A SLIGHT CHANCE FOR THUNDER AT THIS TIME.
THE BOUNDARY AND LIFT LOOKS TO EXIT THE CWA BY SATURDAY AFTERNOON.
I WOULD NOT BE TOO SURPRISED TO SEE A FEW LINGERING SHOWERS ON
SUNDAY MORNING IN THE FAR SE SECTIONS, HOWEVER, I WILL LEAVE A
MENTION OF RW OUT AT THIS TIME.

FCSTID =    1
ICT   68  90  66  89 /  30  20  10  10
HUT   68  90  65  89 /  30  10  10  10
EWK   68  90  65  89 /  30  20  10  10
EQA   67  90  65  88 /  30  20  10  10
WLD   68  91  66  88 /  30  20  10  20
RSL   65  90  63  89 /  20  10  10   5
GBD   66  90  62  89 /  20  10  10  10
SLN   67  89  64  89 /  30  10  10  10
MPR   68  90  65  89 /  30  20  10  10
CFV   66  90  65  86 /  40  30  10  20
CNU   65  89  65  86 /  40  30  10  10
K88   65  90  65  86 /  40  30  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 10, 3:30 PM CST, 9 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH INTO EASTERN
KANSAS TONIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSHOWERS WILL MOVE ACROSS EASTERN KANSAS ON MONDAY.  THE
NEXT CHANCE FOR STORMS WILL BE FRIDAY INTO SATURDAY. SEVERE WEATHER
DOES NOT APPEAR LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE
NECESSARY IN PORTIONS OF SOUTHEASTE KANSAS LATE THIS TOWARDS
MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/CHANCE

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Marion

When
August 11, 1:09 AM CST
Where
Marion County, Lincolnville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -96.967

Hail, Butler

When
August 11, 1:25 AM CST
Where
Butler County, El Dorado
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.867

Thunderstorm Wind, Butler

When
August 11, 1:27 AM CST
Where
Butler County, El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.867

Thunderstorm Wind, Butler

When
August 11, 1:30 AM CST
Where
Butler County, 5 mi NE of El Dorado
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.867, -96.800

Barn and grain silo destroyed. Debris from the destroyed barn "helped" to knock over a nearby power pole. (El Dorado Times).

Thunderstorm Wind, Butler

When
August 11, 1:32 AM CST
Where
Butler County, El Dorado Res
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -96.817

One camper overturned resulting in two injuries, both minor. At El Dorado State Park, Shady Creek Marina sustained extensive damage to dock coverings, a gasoline dock, the 'A' dock boat slip, with several docks torn loose. Power outages resulted obviously from power lines and power poles downed nearby. Tree damage was widespread with many trees uprooted. One limb fell onto a mobile home. The El Dorado Times contributed greatly to this report.

Thunderstorm Wind, Butler

When
August 11, 1:34 AM CST
Where
Butler County, 3 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.817

Thunderstorm Wind, Sedgwick

When
August 11, 2:20 AM CST
Where
Sedgwick County, 5 mi N of Wichita
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
37.767, -97.333

Eighteen power poles and their associated power lines downed. The downed utility poles blocked nearly 1 mile stretch of road between 61st St. N and 69th St. N near Valley Center, a North Wichita suburb. Approximately 25 trees were uprooted at the Sedgwick County Zoo in Northwest Wichita. Overall, tree damage was widespread across the Wichita Metro area. The resultant power outages persisted thru Monday evening across most of Valley Center. The Wichita Eagle contributed greatly to this report.

Hail, Sedgwick

When
August 11, 2:30 AM CST
Where
Sedgwick County, Wichita
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Thunderstorm Wind, Cowley

When
August 11, 2:37 AM CST
Where
Cowley County, 15 mi ENE of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.150, -96.800

Thunderstorm Wind, Sedgwick

When
August 11, 2:39 AM CST
Where
Sedgwick County, Wichita Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.650, -97.433

Mid-Continent Airport.

Hail, Sumner

When
August 11, 3:22 AM CST
Where
Sumner County, Mayfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377513, 5377514, 5377515, 5377838, 5377516, 5377517, 5377565, 5377566, 5377837, 5377567, 5377568.